Illinois, 2017Damaging Wind in Illinois, August 21, 2017
August 21, 2017 · NWS ILX · 1 event in 1 county or zone
Isolated strong thunderstorms developed along an old outflow boundary during the afternoon of August 21st. One cell produced a 68mph wind gust at the Mattoon Airport and caused minor wind damage in the immediate area.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Isolated strong thunderstorms developed along an old outflow boundary during the afternoon of August 21st. One cell produced a 68mph wind gust at the Mattoon Airport and caused minor wind damage in the immediate area.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before the first event at Aug 21, 9:07 AM CST, 2 hours 39 minutes earlier.
Area forecast discussion, Aug 21, 9:07 AM CST, 2 hours 39 minutes before
Area Forecast Discussion
National Weather Service Lincoln IL
1007 AM CDT Mon Aug 21 2017
.UPDATE...
Issued at 1007 AM CDT Mon Aug 21 2017
A decaying MCS is currently pushing across west-central Illinois,
with 1445z radar mosaic showing the leading edge of the convection
generally along a Bloomington to Beardstown line. Cloud tops have
been rapidly warming on IR satellite imagery over the past couple
of hours, so am expecting lightning to steadily decrease as well.
For the remainder of the day, will be watching the outflow
boundary from this system for potential re-development. One
cluster of storms has already formed on the southwest edge of the
outflow over northeast Missouri, while other cells are expected to
fire further east along a Quincy to Paris line into the early
afternoon. End result will be a mostly cloudy day with occasional
showers/thunder across the northern half of the KILX CWA. Further
south, only isolated convection is expected along/south of the
I-70 corridor. Have updated PoPs, sky cover, and hourly temps to
better reflect current trends. Have also adjusted afternoon high
temperatures down a few degrees into the middle 80s from
Peoria/Bloomington northward...and bumped highs up into the lower
90s across the far southeast.
&&
.SHORT TERM...(Today and tonight)
ISSUED AT 230 AM CDT Mon Aug 21 2017
Will be watching current MCS over Iowa closely this morning as it
moves east toward forecast area. Orientation of LLJ feeding the
complex suggests that convection may fire along the NW-SE boundary
in place near I-74 toward sunrise this morning. Unlike the past
two mornings, RAP is forecasting around 2000 J/kg of elevated
CAPE will still be available to tap near the boundary at 12z,
wouldn't be surprised to see the boundary remain active at least
through the morning with a general trend of redevelopment east and
southeast. Blow-off cloudiness will likely be somewhat of an
issue for eclipse viewing.
A break is possible once the storms move through as a brief
period of shortwave ridging moves across Illinois during the
middle afternoon and evening ahead of a stronger wave plunging
into the Midwest as the overall flow amplifies. In addition a wave
currently over southern high plains is forecast to phase with the
northern stream wave in the Missouri Valley providing additional
dynamics. Winds from 950mb on up increase to over 30 kts by 09z
suggesting that there is potential for significant winds with some
of the stronger storms late tonight.
.LONG TERM...(Tuesday through Sunday)
ISSUED AT 230 AM CDT Mon Aug 21 2017
As the wave amplifies the eastern U.S. trough, Its associated cold
front should move quickly through the forecast area. Some of the
storms Tuesday morning through midday ahead of the front may be
strong southeast of I-70 with again wind being the primary threat.
Front clears the forecast area by 00z bringing in drier and cooler
weather into next weekend. Differences in model evolution with a
potential cutoff system over the upper Mississippi Valley/Great
Lakes early next week are too significant to include in this
package.
temperatures behind the front should be mostly 5-10 degrees below
normal with a warming trend toward normal by next weekend.
&&
.AVIATION...(For the 12Z TAFS through 12Z Tuesday morning)
Issued at 600 AM CDT Mon Aug 21 2017
Thunderstorm Complex over Iowa continues to progress toward
Illinois. CAMs this morning seem to be handling the overall
evolution reasonable but a bit slow on the development east and
southeast. Convection will likely form southeast along a boundary
in place near I-74 this morning. SPC mesoanalysis indicates CAPE
gradient evident along boundary and will probably focus new
development. 08z HRRR shows convection impacting all central
Illinois terminals except possibly KSPI between 15z and 19z as it
travels southeast. Will follow this general trend with a
correction of timing.
Should be a lull between this initial convection and development
along and ahead of cold front expected to approach the area
tonight. Strong dynamics and deep moisture will likely lead to
widespread convection after 06z. Model are in pretty good
agreement on timing precip. Since the impact will be mostly in the
outlook period and some uncertainty exists will keep CIGS and
VSBYS VFR but would be surprised to see some MVFR CIGS and VSBYS
at times.
&&
.ILX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
UPDATE...Barnes
SHORT TERM...Barker
LONG TERM...Barker
AVIATION...Barker
Hazardous weather outlook, Aug 21, 10:32 AM CST, 1 hour 14 minutes before
Hazardous Weather Outlook
National Weather Service Lincoln IL
1132 AM CDT Mon Aug 21 2017
ILZ027>031-036>038-040>055-061-221100-
Cass-Champaign-Christian-De Witt-Douglas-Fulton-Knox-Logan-Macon-
Marshall-Mason-McLean-Menard-Morgan-Moultrie-Peoria-Piatt-
Sangamon-Schuyler-Scott-Shelby-Stark-Tazewell-Vermilion-Woodford-
1132 AM CDT Mon Aug 21 2017
This Hazardous Weather Outlook is for portions of central
Illinois and east central Illinois.
.DAY ONE...THIS AFTERNOON AND TONIGHT...
Scattered thunderstorms will continue through the afternoon,
especially in areas north of I-72. A break in thunderstorm
activity is expected, then another period of thunderstorms is
expected overnight. There is a small risk of severe thunderstorms
this afternoon, with strong winds and hail the main threats.
Heat index values will reach 92 to 98 degrees this afternoon.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...
Scattered thunderstorms will remain possible through Tuesday
afternoon.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed this afternoon.
ILZ056-057-062-063-066>068-071>073-221100-
Clark-Clay-Coles-Crawford-Cumberland-Edgar-Effingham-Jasper-
Lawrence-Richland-
1132 AM CDT Mon Aug 21 2017
This Hazardous Weather Outlook is for portions of southeast
Illinois.
.DAY ONE...THIS AFTERNOON AND TONIGHT...
Scattered thunderstorms are possible by mid afternoon, with
periods of storms through the evening. There is a small risk of
severe thunderstorms, with strong winds and hail the main
threats.
Heat index values will reach 92 to 98 degrees this afternoon.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...
Scattered thunderstorms will remain possible through Tuesday
afternoon. A few thunderstorms could be strong to severe Tuesday
afternoon until sunset, with gusty winds and heavy rain possible.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed this afternoon.
Geelhart
In the hours before
Special weather statement, Aug 21, 6:25 AM CST, 5 hours 21 minutes before
Special Weather Statement
National Weather Service Lincoln IL
725 AM CDT MON AUG 21 2017
ILZ027-036-211300-
Knox-Fulton-
725 AM CDT MON AUG 21 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL FULTON AND SOUTHERN
KNOX COUNTIES UNTIL 800 AM CDT...
At 725 AM CDT, Doppler radar was tracking a strong thunderstorm over
Abingdon, or 10 miles south of Galesburg, moving east at 20 mph.
Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.
Locations impacted include...
Abingdon, Knoxville, London Mills, Maquon, Gilson, St. Augustine,
Delong and Middle Grove.
This includes Interstate 74 between mile markers 59 and 64.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4090 9005 4062 9009 4071 9044 4085 9045
4090 9044
TIME...MOT...LOC 1225Z 279DEG 17KT 4080 9039
37Local storm report, Aug 21, 11:25 AM CST, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
1225 PM CDT MON AUG 21 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1217 PM TSTM WND GST COLES COUNTY AIRPORT 39.48N 88.28W
08/21/2017 M58 MPH COLES IL ASOS
&&
GEELHARTLocal storm report, Aug 21, 11:42 AM CST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
1242 PM CDT MON AUG 21 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1217 PM NON-TSTM WND GST MATTOON 39.48N 88.37W
08/21/2017 M58 MPH COLES IL ASOS
ASOS WIND GUST AT 1217
1224 PM NON-TSTM WND GST MATTOON 39.48N 88.37W
08/21/2017 M68 MPH COLES IL ASOS
ASOS THUNDERSTORM WIND GUST AT 1224.
&&
GOETSCHThunderstorm Wind, Coles
- When
- August 21, 11:46 AM CST to 11:51 AM CST
- Where
- Coles County, 2.88 mi SSW of Charleston
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 39.444, -88.207
A flag pole was blown down on Lincoln Highway Road about 3 miles southwest of Charleston.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flooding in Kansas, August 21 to 23, 20171 death · 55 kt wind · 11 events
- Heat in Texas, August 21, 20171 death · 1 event
- Heat in Illinois, August 21, 201715 injured · 19 events
- Flash Flooding and Flooding in Missouri, August 21 to 22, 20171 in hail · 31 events
- Flash Flooding and Damaging Winds in Kansas, August 21 to 22, 201770 kt wind · 20 events
- Hail and Damaging Wind in South Dakota, August 21, 20172 in hail · 17 events
- Hail and Damaging Winds in Maryland, August 21 to 22, 20171 in hail · 15 events
- Flash Flooding and Hail in South Dakota, August 21, 20171.75 in hail · 14 events
- Heat in Missouri, August 21, 201711 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, August 21, 201756 kt wind · 10 events
- Heat in Arkansas, August 21, 20177 events
- Damaging Winds in Virginia, August 21, 201750 kt wind · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 718701.